Pennsylvania, 2019Tornadoes and Hail in Pennsylvania, May 25, 2019
May 25, 2019 · NWS PBZ · 15 events in 7 counties and zones
A warm front lifted northeast across NY/PA/VA just ahead of a line of convection. Dewpoints in the mid-60s to near 70F spread eastward with time and increased in coverage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northeast across NY/PA/VA just ahead of a line of convection. Dewpoints in the mid-60s to near 70F spread eastward with time and increased in coverage. Strong heating and destabilization occurred in concert with strong deep layer west/southwestly flow. Low-level lapse rates steepened, and southwest wind of 30 to 40 knots was present at the top of the mixed boundary layer, suggested strong damaging winds. Vertical shear supported rotating updrafts for a few supercell structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 12:45 PM EST, 30 minutes earlier.
Area forecast discussion, May 25, 12:45 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 PM EDT Sat May 25 2019
.SYNOPSIS...
Warm and wet weather will persist through the weekend. Strong to
severe storms are possible on both today and Sunday. A cold front
will move through by Sunday night, making for a brief break in rain.
&&
.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms are expected this afternoon and evening with
sufficient instability and increasing upper support.
Convection will be scattered at first before becoming more organized
late this afternoon and into the evening as a well-defined shortwave
(which can be seen in WV imagery and was picked by 12z runs) begins
to move in from the west. Convective allowing models (CAMs) have been
fairly consistent showing organization into a MCS early this
evening.
This morning's sounding depicted a favorable sheared environment for
all modes of severe weather with support for large hail, damaging
downburst winds with high DCAPE values due to a substantial amount of
drier air in mid-levels, and potential for tornadic supercells with
discreet convection. The tornado threat will increase later in the
afternoon as low level hodograph profiles and storm motion becomes
more favorable for the ingestion of streamwise vorticity.
However...instability may become a limiting factor IF cloud cover
from convection earlier this afternoon limits buoyancy later in the
day. At this time, it appears as though we should get at least a
couple more hours of sun as cloud cover from current activity over SW
PA / nrn WV advects moves east.
Convection will exit the region to the east by midnight with
the trough passage.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Models suggest a weak boundary will stall across the northern
portion of the CWA by sunday morning, which may act as an initial
focus Sunday afternoon before the arrival of a cold front. Another
weak shortwave, embedded in quasi-zonal flow on the northern
periphery of southeast CONUS high pressure, will progress through the
region late Sunday afternoon.
Convection will initiate by mid afternoon as the atmosphere
undergoes diurnal destabilization under modest mid-level lapse
rates. The frontal boundary will gradually progress southward through
the afternoon and evening. Sufficient deep layer shear and lift
should promote loosely organized storms moving close to parallel that
of the W-E oriented cold front boundary. With such motion, localized
heavy rain and flash flooding is certainly possible and will have to
be monitored.
By late evening, convection will have diminished as ridging and
subsidence builds in wake of the shortwave trough. The region will be
in a bit of a saddle point in terms of low level flow. With little or
no wind and a likely saturated boundary layer, dense fog formation
is certainly possible Monday morning. This will be highly dependent
on the antecedent convection. Temperatures will fall into the 50s to
low 60s by dawn Monday.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Strong southeast CONUS ridging will continue to influence our
sensible weather. Warm conditions will continue through the forecast
with daily rain chances with each passing shortwave trough on the
northern periphery of this high.
Models do suggest a longwave pattern change by next weekend.
However, the area will likely remain in quasi-zonal flow aloft, with
several transient shortwave troughs, and thus, periodic rain chances.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Discrete boundaries and ongoing convection will be the primary
lifting mechanisms for thunderstorms this afternoon as heating
destabilizes the environment. These isolated thunderstorms could
produce brief visibility restrictions due to heavier rain and
gusty/erratic winds as dry air aloft helps to create downburst winds.
Tonight, a weak shortwave trough will cross the region and provide a
more focused lifting mechanism for thunderstorm development. This
will result in a line of storms developing around Lake Erie and
moving southeast, potentially impacting terminals along and north of
I-70. The trough will help cool the temperature profile aloft, making
for steeper lapse rates and higher CAPE values ahead of the line,
resulting an increased potential for wind gusts in excess of 40kts
and significant visibility restrictions in downpours. Storms will
advance east southeast with the trough and exit the region by early
Sunday morning.
MVFR to IFR cig restrictions are expected to develop Sunday morning
as moisture advection gets trapped underneath a low level inversion
set up by a stationary boundary. Daytime heating will slowly lift the
cigs, but additional storms ahead of an advancing cold front may
cause restrictions to persist longer.
.Outlook...
Periodic restrictions due to storms are possible Sunday with
conditions improving through Monday. Additional rounds of
precipitation is expected after Tuesday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 25, 3:47 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 AM EDT Sat May 25 2019
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-260900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
447 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-WVZ012-021-509>514-260900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms are possible late Saturday
afternoon and evening. This primary threats with the strongest of
storms are damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-015-016-260900-
Mercer-Venango-Forest-Clarion-Jefferson PA-
447 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
12 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Fayette
- When
- May 25, 1:15 PM EST
- Where
- Fayette County, 0.53 mi E of Lowber
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.070, -79.840
A 911 Call Center reported a telephone pole and power lines had been knocked down.
Thunderstorm Wind, Fayette
- When
- May 25, 1:20 PM EST
- Where
- Fayette County, 0.87 mi SE of Heistersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.960, -79.910
A 911 Call Center reported trees and power lines down.
Thunderstorm Wind, Westmoreland
- When
- May 25, 2:01 PM EST
- Where
- Westmoreland County, 1.73 mi WSW of Stahlstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.140, -79.360
A 911 Call Center reported wires down, with sparks from the lines igniting a brush fire.
Thunderstorm Wind, Venango
- When
- May 25, 6:00 PM EST
- Where
- Venango County, 1.04 mi E of Oil City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.430, -79.700
The local fire department reported trees uprooted, and one of the trees fell on a vehicle.
Thunderstorm Wind, Beaver
- When
- May 25, 6:20 PM EST
- Where
- Beaver County, 0.69 mi S of Holt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.620, -80.370
A 911 Call Center reported multiple trees down throughout Beaver County.
Hail, Allegheny
- When
- May 25, 6:34 PM EST
- Where
- Allegheny County, 0.69 mi N of Hardy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.630, -79.970
The public reported 1 inch hail in this vicinity.
Thunderstorm Wind, Westmoreland
- When
- May 25, 6:55 PM EST
- Where
- Westmoreland County, 1.26 mi WSW of Milligantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.560, -79.700
A 911 Call Center reported that trees had been blown down.
Thunderstorm Wind, Westmoreland
- When
- May 25, 6:57 PM EST
- Where
- Westmoreland County, 2.1 mi E of Milligantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -79.640
A trained spotter reported that trees had been blown down.
Thunderstorm Wind, Westmoreland
- When
- May 25, 7:08 PM EST
- Where
- Westmoreland County, 2.07 mi N of Newtonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.460, -79.670
A 911 Call Center reported that trees were down in Townsend Park.
Thunderstorm Wind, Westmoreland
- When
- May 25, 7:14 PM EST
- Where
- Westmoreland County, 2.14 mi SSE of Delmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.390, -79.560
A 911 Call Center reported that trees were blown down.
Tornado, Indiana
- When
- May 25, 7:27 PM EST to 7:29 PM EST
- Where
- Indiana County, 3.09 mi WNW of Strangford to 2.58 mi NW of Strangford
- Rating
- EF1
- Path length
- 5.13 mi
- Path width
- 35 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.449, -79.273
The NWS confirmed an EF1 tornado with winds around 90mph north of Blairsville.
A EF1 tornado started in a open field east of State Route 217|before tearing less than 20% of a roof off a house at the|intersection of State Route 217 and High Rise Road. Several bricks|from a single family home were lodged loose and scattered about |the property. As the tornado tracked east along High Rise road at |least 20 hardwood trees were either snapped, uprooted, or large |branches were taken down. Ontop of that, at least 10 softwood |trees had similar damage of being uprooted, snapped halfway up, or|missing large branches. At the time of the survey, it did not |appear any of the trees landed along nearby homes that flank both|sides of High Point Road. The storm lifted just as it crossed |Lear Road, but not before more tree damage was observed.
Thunderstorm Wind, Indiana
- When
- May 25, 7:28 PM EST
- Where
- Indiana County, 0.69 mi S of Black Lick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -79.200
An emergency manager reported multiple trees down on roadways and homes.
Thunderstorm Wind, Greene
- When
- May 25, 7:30 PM EST
- Where
- Greene County, 0.53 mi W of Carmichaels
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.900, -79.990
The Carmichaels Fire Department reported several trees down, which were blocking the roads around the area.
Tornado, Indiana
- When
- May 25, 7:32 PM EST to 7:33 PM EST
- Where
- Indiana County, 0.78 mi SW of Penn Run to 0.69 mi SSW of Penn Run
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.613, -79.032
The NWS confirmed an EF0 tornado with winds around 70mph. The tornado touched down near the intersection of Goral Road and Coal Road where three softwood trees were uprooted. The storm continued east and either knocked down large branches off |hardwood trees or uproot dead softwood trees. At least ten trees sustained damage.
Thunderstorm Wind, Indiana
- When
- May 25, 7:37 PM EST
- Where
- Indiana County, 0.87 mi SW of Homer City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.540, -79.160
A local citizen reported that trees had been blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 20192 deaths · 29 injured · $576,000 · EF3 · 60 events
- Tornadoes and Flash Flooding in Texas, May 25, 2019$1.3 million · EF2 · 11 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 2019$2.4 million · EF1 · 29 events
- Flooding and Damaging Winds in Michigan, May 25, 20192 injured · $4.5 million · 52 kt wind · 5 events
- Flash Flooding and Hail in West Virginia, May 25, 2019$1.0 million · 1 in hail · 12 events
- Tornado and Hail in Ohio, May 25, 2019$60,000 · EF1 · 12 events
- Flood and Damaging Winds in New York, May 25, 2019$69,000 · 61 kt wind · 28 events
- Flash Flooding and Flooding in Kansas, May 25, 2019$100,000 · 1.5 in hail · 19 events
- Tornadoes and Hail in Illinois, May 25 to 26, 2019EF1 · 37 events
- Hail and Damaging Winds in Ohio, May 25 to 26, 2019$67,000 · 1.5 in hail · 21 events
- Hail and Damaging Wind in Iowa, May 25 to 26, 2019$50,000 · 1 in hail · 5 events
- Damaging Winds in New York, May 25, 2019$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824276, 824277, 824270, 824282, 824269, 824268, 824271, 824272, 824273, 824274, 824280, 824278, 824275, 824281, 824279.